For cases of mild antibiotic-associated diarrhea, try the following suggestions:
Drink plenty of fluids to replace any body water that has been lost to diarrhea. You can try soft drinks, sports drinks, broth or over-the-counter oral rehydration fluids.
Temporarily avoid milk products and foods that contain wheat flour (bread, macaroni, pizza), since your digestive tract may be unusually sensitive to them for a few days. Also temporarily avoid high-fiber foods, such as fruits, corn and bran.
Do not take antidiarrhea medicines without first checking with your doctor. These medicines may interfere with your intestine's ability to pass harmful bacteria and toxins out of your body through the stool.
If you have more severe diarrhea due to a C. difficile infection, your doctor probably will stop your antibiotic treatment and prescribe an antimicrobial drug called metronidazole (Flagyl) to eliminate C. difficile. If metronidazole fails, an alternative medication such as vancomycin (Vancocin) may be used.
About 3% of people with C. difficile infection will become seriously ill, with high fevers, severe abdominal pain, and a complication called toxic megacolon (enlarged colon) that will show up on a computed tomography (CT) scan. These patients should be evaluated by a surgeon. If the surgeon is concerned that the intestine might develop a hole or leak (perforate), he or she will recommend emergency surgery to remove the affected portion of the colon.